Delaware, 2008

Astronomical Low Tide in Delaware, December 31, 2008

December 31, 2008 · NWS PHI · 2 events in 2 counties and zones

The persistent and strong west to northwest offshore flow caused blowout tides to occur in upper Delaware Bay as well as along tidal sections of the Delaware River during the evening low tide on the 31st. 4 feet below mean lower low water.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The persistent and strong west to northwest offshore flow caused blowout tides to occur in upper Delaware Bay as well as along tidal sections of the Delaware River during the evening low tide on the 31st. The low tide at Reedy Point (New Castle County) was 2.4 feet below mean lower low water. Blowout tides start at 1.8 feet below mean lower low water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 31, 4:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 31, 4:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EST WED DEC 31 2008

.SYNOPSIS...
LOW PRESSURE MOVING WELL EAST OF OUR AREA THIS EVENING WILL CONTINUE
TO INTENSIFY AS COLD HIGH PRESSURE PUSHES INTO OUR AREA FROM THE
WEST OVERNIGHT. THE HIGH WILL BE OVER OUR AREA THURSDAY, BUT MOVE
SOUTH AND EAST OF THE REGION THURSDAY NIGHT. ANOTHER AREA OF LOW
PRESSURE IS FORECAST TO MOVE THROUGH THE GREAT LAKES, SAINT LAWRENCE
VALLEY, AND NORTHERN NEW ENGLAND FRIDAY, AND THIS IS EXPECTED TO
BRING A COLD FRONT THROUGH OUR AREA. HIGH PRESSURE IS FORECAST TO
BUILD IN FROM THE WEST FOR MOST OF THE WEEKEND, WITH ANOTHER COLD
FRONT EXPECTED TO ARRIVE SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE
SHOULD RETURN FOR TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE STORM IS WINDING UP OFFSHORE, BUT JUST STARTING TO WIND DOWN
FOR OUR AREA AS WE SEEM TO BE OVER THE HUMP. THE LOW THAT MOVED
THROUGH OUR AREA THIS MORNING BROUGHT SNOW TO THE NORTHERN AREAS
AND SNOW SHOWERS DOWN INTO SOUTHEASTERN PENNSYLVANIA AND EVEN MUCH
OF NEW JERSEY. ANY LINGERING SNOW OR SNOW SHOWERS SHOULD BE ENDING
BY OR AROUND DARK, SO SNOW WAS NOT INCLUDED FOR THE NIGHTTIME
FORECAST. ANY STRAGGLER AREAS OF SNOW CAN BE HANDLED BY NOWCASTS.
OTHERWISE, CLOUDS WILL BE ON THE DECREASE AS THE HIGH BEGINS TO
BUILD OVER THE AREA AND SUBSIDENCE TAKES OVER.

THE REMAINING STORY IS THAT OF STRONG AND HIGH WINDS. IT WAS
DECIDED, BASED ON MODEL FORECASTS OF LOW LEVEL WINDS, TO DOWNGRADE
THE HIGH WIND WARNING TO A WIND ADVISORY FOR A SIGNIFICANT PORTION
OF THE AREA. THE ONLY AREAS THAT WILL BE KEPT IN THE HIGH WIND
WARNING ARE THE EASTERN ZONES, AS WELL AS THOSE BORDERING DELAWARE
BAY. THE ADVISORY AND WARNING WILL CONTINUE THROUGH 10 PM, AND
LATER FORECASTERS CAN THEN ASSESS WHETHER ANY AREAS NEED A WIND
ADVISORY EXTENSION. NAM WINDS WERE SLIGHTLY STRONGER, BUT 925 HPA
WINDS WERE 40 TO 45 KNOTS. GUSTS AT THE SURFACE SHOULD NOT BE (MUCH)
HIGHER THAN THAT, ESPECIALLY AFTER DARK WHEN LESS MIXING WILL
OCCUR.

THE STRONG WINDS AND INCREASINGLY COLD AIR WILL CONSPIRE TO
PRODUCE LOW WIND CHILLS TONIGHT. THE LOWEST NUMBER WAS MINUS 8
OVER THE FAR NORTHERN ZONES, SO A WIND CHILL ADVISORY WAS NOT
ISSUED. HOWEVER, PRECAUTIONARY INFORMATION WAS ADDED TO THE
HAZARDOUS WEATHER OUTLOOK FOR TONIGHT.

MINIMUM TEMPERATURES SEEM TO BE WELL HANDLED BY THE STATISTICAL
GUIDANCE, ALTHOUGH TEMPERATURES WERE HEDGED TO THE LOW SIDE NORTH
BASED ON SNOW COVER.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
HIGH PRESSURE WILL BE OVER THE AREA THURSDAY AND MOVE OFFSHORE
THURSDAY NIGHT. THE NEXT WEATHER-MAKER IS FOR FRIDAY. AT THIS
TIME, THE LOW APPEARS MUCH LESS OMINOUS THAN EVEN 4 OR 5 DAYS AGO.
INSTEAD OF SECONDARY COASTAL DEVELOPMENT, THE MAIN LOW PASSES
NORTH AND BRINGS A COLD FRONT PAST THE COAST FRIDAY, WITH PERHAPS
A SECONDARY FRONT FRIDAY NIGHT. THIS IS NOT TO SAY THAT NO
PRECIPITATION WILL OCCUR, BUT QUANTITATIVE PRECIPITATION SHOULD BE
ON THE LIGHT SIDE WITH THIS TYPE OF SET-UP, PROBABLY A TENTH OR
TWO. OF COURSE, WITH COLD LOW LEVEL TEMPERATURES, NORTHERN AND
CENTRAL AREAS, AND POSSIBLY SOUTHERN AREAS, LOOK TO RECEIVE SNOW
BUT, IT SHOULD BE LIGHT. DEPICTION OF FEATURES AND TIMING ON THE
MAIN THREE MODELS WAS SIMILAR, WITH THE EURO A BIT FASTER THAN THE
GFS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MODELS SHOW A RAPID TURNAROUND IN WEATHER SYSTEMS CONTINUING IN
THE FAST FLOW ALOFT IN THE LONG TERM. ANOTHER HIGH NOSES IN
SATURDAY, BUT MOVES AWAY LATER SUNDAY AS ANOTHER FRONT APPROACHES
SUNDAY NIGHT AND PASSES BY MONDAY. HIGH PRESSURE RETURNS BRIEFLY
EARLY TUESDAY, BUT MOVES OFFSHORE DURING TUESDAY THE GFS TRIES TO
OFFER ANOTHER COASTAL STORM, AND THE EURO OFFERS SUPPORT FOR THAT
FROM THIS DISTANT TIME HORIZON.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VERY GUSTY WINDS CONTINUE ACROSS ALL TAF SITES THIS AFTERNOON AS A
VERY TIGHT GRADIENT HANGS ON. THE LOW IS WELL OFF THE COAST OF NEW
JERSEY WITH HIGH PRESSURE PUSHING IN FROM THE WEST. THE GRADIENT
SHOULD BEGIN TO RELAX THIS EVENING AND BY THE OVERNIGHT/EARLY
MORNING HOURS WINDS WILL HAVE SUBSIDED SIGNIFICANTLY. WIND WARNINGS
AND ADVISORIES WILL CONTINUE TO REMAIN UP THROUGH THE LATE EVENING
HOURS.

ALL SITES HAVE SEEN SOME FORM OF PRECIPITATION TODAY WITH SNOW
EVERYWHERE EXCEPT KACY AND KMIV, WHERE SOME LIGHT RAIN FELL. IN
AREAS OF PRECIPITATION, VISIBILITIES DROPPED TO MAINLY MVFR/IFR
CONDITIONS, WITH SOME LIFR FOR VERY BRIEF PERIODS. WITH THE STRONG
NORTHWEST FLOW, DOWNSLOPING WILL OCCUR AND THIS COULD KEEP SOME
LIGHT SNOW OR FLURRIES AROUND TONIGHT. SNOW WILL TAPER OFF THROUGH
THE EVENING AND SHOULD END BY 00Z TONIGHT. HOWEVER, THE SNOW WILL
TAPER OFF THROUGH THE EVENING AND SHOULD END BY 00Z TONIGHT AT ALL
SITES.

THURSDAY LOOKS TO BRING VFR CONDITIONS TO ALL TAF SITES WITH CLEAR
SKIES AND NO RESTRICTIONS ANTICIPATED.

OUTLOOK...HIGH PRESSURE WILL BUILD OVER THE AREA AND REMAIN THROUGH
EARLY FRIDAY. A COLD FRONT WILL CROSS THE REGION FRIDAY AND ANOTHER
IS POSSIBLE FOR SUNDAY.

&&

.MARINE...
AS WE PREVIOUSLY STATED, WE HAVE RAISED A STORM WARNING ON THE UPPER
DELAWARE BAY AND CONTINUE THE PREVIOUS STORM WARNINGS ON THE LOWER
BAY AND COASTAL WATERS, WITH ALL EXPIRING AT 10PM. AS WE APPROACH
THE END OF THE STORM, GALES MAY BE NEEDED FOR A BRIEF TIME AS THE
WINDS SUBSIDE.

THE ADVISORY FOR LIGHT TO POSSIBLY MODERATE FREEZING SPRAY WILL
CONTINUE FOR TONIGHT INTO TOMORROW MORNING.

THE WINDS CONTINUE TO BE OUT OF SERVICE AT BUOY 44009. HOWEVER, BY
EXAMINING THE WAVE HEIGHTS, AROUND 12 FT, YOU GET A GOOD ESTIMATE OF
WIND SPEEDS, IN THIS CASE 40 TO 50 KT. THIS IS A RESULT OF
WIND/WAVE RELATIONSHIP NOMOGRAM.

THE GRADIENT BETWEEN THE DEPARTING STRONG LOW AND APPROACHING HIGH
WILL CONTINUE TO PRODUCE STRONG GUSTY NORTHWEST WINDS THROUGH THE
OVERNIGHT HOURS. BUOY 44009 HAD SEAS UP TO 12 FT THIS AFTERNOON WITH
EVEN THE MOUTH OF THE BAY REACHING CLOSE TO 6 FT. THE HIGH SEAS ARE
PRIMARILY WIND DRIVEN WITH A RELATIVELY SHORT PERIOD AND WILL
CONTINUE INTO EARLY THURSDAY. HIGH PRESSURE WILL BUILD ACROSS THE
REGION THURSDAY, HELPING TO RELAX THE GRADIENT AND ALLOWING BOTH
SEAS AND WINDS TO DIMINISH ACROSS THE WATERS.

LOW PRESSURE TO OUR NORTH WILL DRAG A COLD FRONT ACROSS THE COASTAL
WATERS FRIDAY AFTERNOON AND EVENING, ONCE AGAIN RAISING SEAS AND
WINDS, WITH THE POTENTIAL FOR MORE SMALL CRAFT ADVISORIES OR GALE
WARNINGS. ANOTHER SYSTEM WILL APPROACH FROM THE WEST FOR SUNDAY,
WITH HIGH PRESSURE MOVING ACROSS THE REGION MONDAY.

&&

.TIDES/COASTAL FLOODING...
VERY STRONG NORTHWEST WINDS CONTINUE THIS AFTERNOON WITH TOP SPEEDS
IN EXCESS OF 55 MPH. BLOWOUT TIDES REMAIN POSSIBLE THROUGH THE EARLY
EVENING AS COASTAL AREAS APPROACH THEIR LOW TIDES. LOW TIDES ARE
EXPECTED TO OCCUR BETWEEN 3PM AND 7PM ACROSS THE REGION.

THE ADVISORY WILL REMAIN AS IS FOR THE REMAINDER OF THE AFTERNOON,
EXPIRING AT 8PM THIS EVENING. THE GREATEST RISK CONTINUES TO BE IN
THE DELAWARE BAY WHERE DEPARTURES OF OVER 2 FT ARE POSSIBLE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR PAZ054-055-
     060>062-067>071.
NJ...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR NJZ001-007>010-
     015>019.
     HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR NJZ012>014-
     020>027.
DE...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR DEZ001.
     HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR DEZ002>004.
MD...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR MDZ008-012-015-
     019-020.
MARINE...LOW WATER ADVISORY UNTIL 8 PM EST THIS EVENING FOR ANZ430-431-
     450>455.
     STORM WARNING UNTIL 10 PM EST THIS EVENING FOR ANZ430-431-
     450>455.
     FREEZING SPRAY ADVISORY UNTIL 6 AM EST THURSDAY FOR ANZ431-
     450>455.

&&

SYNOPSIS.../
NEAR TERM.../
SHORT TERM.../
LONG TERM.../
AVIATION...MEOLA
MARINE...MEOLA
TIDES/COASTAL FLOODING...MEOLA
Hazardous weather outlook, Dec 31, 3:33 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 PM EST WED DEC 31 2008

DEZ002>004-NJZ012>014-020>027-012045-
KENT-INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
333 PM EST WED DEC 31 2008

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN
NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

WIND CHILL VALUES WILL DROP INTO THE TEENS THIS EVENING AND SHOULD
BE IN THE SINGLE DIGITS BY THURSDAY MORNING. NEW YEARS EVE
TRAVELERS AND REVELERS SHOULD TAKE THE NECESSARY PRECAUTIONS.
PLEASE DRESS APPROPRIATELY AND EXPECT LESS THAN IDEAL TRAVELING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-012-015-019-020-NJZ001-007>010-015>019-PAZ054-055-
060>062-067>071-012045-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-
MORRIS-HUNTERDON-SOMERSET-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
333 PM EST WED DEC 31 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
WIND CHILL VALUES WILL DROP INTO THE TEENS AND SINGLE DIGITS BY
EVENING AND SHOULD BE IN THE SINGLE DIGITS AND EVEN BELOW ZERO
OVER NORTHERN AREAS BY THURSDAY MORNING. NEW YEARS EVE TRAVELERS
AND REVELERS SHOULD TAKE THE NECESSARY PRECAUTIONS. PLEASE DRESS
APPROPRIATELY AND EXPECT LESS THAN IDEAL TRAVELING CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-012045-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
333 PM EST WED DEC 31 2008

...STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...LOW WATER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   STORM WARNING.
   FREEZING SPRAY ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-012045-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
333 PM EST WED DEC 31 2008

...STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...LOW WATER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 31, 12:28 PM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1228 PM EST WED DEC 31 2008

DEZ001-NJZ013-014-016>020-026-027-PAZ067>071-312000-
NEW CASTLE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...FREEHOLD...SANDY HOOK...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...LONG BEACH ISLAND...
WHARTON STATE FOREST...WEST CHESTER...NORRISTOWN...DOYLESTOWN...
MEDIA...PHILADELPHIA
1228 PM EST WED DEC 31 2008

...SNOW SHOWERS WILL MOVE THROUGH THE AREA EARLY THIS AFTERNOON...

AT 12:25 PM, NATIONAL WEATHER SERVICE RADAR SHOWED A BAND OF SNOW
SHOWERS ALONG THE ROUTE ONE CORRIDOR IN MIDDLESEX AND MERCER
COUNTIES IN NEW JERSEY. THE BAND WAS MOVING SOUTHEASTWARD AT 30
TO 35 MILES AN HOUR THROUGH CENTRAL NEW JERSEY. OTHER SNOW SHOWERS
WERE MOVING SOUTHEASTWARD OVER SOUTHEASTERN PENNSYLVANIA.

ROADS SUCH AS I-95, I-295, I-195, THE NEW JERSEY TURNPIKE, AND THE
GARDEN STATE PARKWAY COULD DEVELOP SOME SLIPPERY SPOTS FROM THESE
SNOW SHOWER BURSTS EARLY THIS AFTERNOON. VISIBILITIES WILL ALSO
DROP TO BELOW 1 MILE...AND POSSIBLY BELOW 1/4 MILE IN THE
HEAVIEST SNOW SHOWERS. WIND GUSTS WILL BE OVER 40 MILES AN HOUR
AS WELL. MOTORISTS SHOULD USE ALL DUE CAUTION WHILE DRIVING EARLY
THIS AFTERNOON.
Special weather statement, Dec 31, 1:43 PM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
143 PM EST WED DEC 31 2008

NJZ021>025-312100-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
INCLUDING THE CITIES OF...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY
143 PM EST WED DEC 31 2008

...SNOW SHOWERS WILL MOVE THROUGH THE AREA EARLY THIS AFTERNOON...

AT 1:40 PM, NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF SNOW
SHOWERS MOVING SOUTHEASTWARD AT 30 TO 35 MILES AN HOUR ACROSS
PORTIONS OF SOUTHERN NEW JERSEY. THE HEAVIEST SNOW SHOWERS ARE
EXPECTED TO FALL OVER ATLANTIC COUNTY AND THE EXTREME NORTHERN
PORTIONS OF CAPE MAY AND CUMBERLAND COUNTIES.

ROADWAYS COULD DEVELOP SOME SLIPPERY SPOTS FROM THESE SNOW SHOWER
BURSTS EARLY THIS AFTERNOON AS TEMPERATURES DROP TO AROUND FREEZING.
VISIBILITIES COULD ALSO DROP TO BELOW 1 MILE...AND POSSIBLY BELOW 1/4
MILE IN THE HEAVIEST SNOW SHOWERS. WIND GUSTS WILL BE OVER 40
MILES AN HOUR AS WELL. MOTORISTS SHOULD USE ALL DUE CAUTION WHILE
DRIVING EARLY THIS AFTERNOON.

RPW
Local storm report, Dec 31, 2:59 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
259 PM EST WED DEC 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     NON-TSTM WND GST HIGH POINT              41.32N 74.66W
12/31/2008  M55.00 MPH       SUSSEX             NJ   PUBLIC

0135 PM     NON-TSTM WND DMG GEORGETOWN              38.69N 75.39W
12/31/2008                   SUSSEX             DE   EMERGENCY MNGR

            NUMEROUS TREES AND WIRES DOWN COUNTYWIDE.

1255 PM     NON-TSTM WND DMG ERMA                    39.00N 74.89W
12/31/2008                   CAPE MAY           NJ   PUBLIC

            BIG TREE BLOWN OVER

1244 PM     NON-TSTM WND GST WILMINGTON              39.74N 75.53W
12/31/2008  M59.00 MPH       NEW CASTLE         DE   ASOS

1241 PM     NON-TSTM WND GST 3 SE HARTLY             39.14N 75.67W
12/31/2008  M73.00 MPH       KENT               DE   TRAINED SPOTTER

1230 PM     NON-TSTM WND GST PENNSVILLE              39.66N 75.51W
12/31/2008  M75.00 MPH       SALEM              NJ   PUBLIC

&&

HEAVENER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, Kent

When
December 31, 6:00 PM EST to 10:00 PM EST
Where
Kent forecast zone
Reported by
C-MAN Station
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Astronomical Low Tide, New Castle

When
December 31, 6:00 PM EST to 10:00 PM EST
Where
New Castle forecast zone
Reported by
C-MAN Station
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144289, 144290.